Heat, Sebastian
- When
- June 14, 11:00 AM CST to June 17, 7:00 PM CST
- Where
- Sebastian forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid to upper 90s across west central Arkansas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid to upper 90s across west central Arkansas. This heat combined with unseasonably high humidity resulted in heat indices in the 100 to 105 degree range during the afternoons. An Army National Guard member died at Fort Chaffee, in Sebastian County, from heat-related illness on the 14th during a training exercise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 14, 10:38 AM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1138 AM CDT TUE JUN 14 2016 ...UPDATE... .DISCUSSION... Decaying MCS will continue to track across SE OK through early afternoon with light precip expected. Otherwise a hot and humid afternoon is expected across much of the region w/ strong instability developing while the focused zone for ascent passes well north of the region. The trailing frontal zone may provide a focus across S KS into far NE OK late this evening for a few storms however warm mid level temps suggests any coverage will remain low. && .PRELIMINARY POINT TEMPS/POPS... TUL 93 77 96 77 / 20 30 20 10 FSM 94 75 96 76 / 20 10 20 10 MLC 91 76 93 75 / 50 10 10 10 BVO 93 73 96 74 / 20 40 20 10 FYV 90 74 91 73 / 20 20 20 10 BYV 90 74 93 75 / 20 20 20 10 MKO 93 75 93 75 / 20 10 20 10 MIO 92 75 96 74 / 20 30 20 10 F10 92 76 93 75 / 20 10 10 10 HHW 91 75 92 73 / 50 10 10 10 && .TSA Watches/Warnings/Advisories... OK...Heat Advisory from 1 PM to 8 PM CDT Wednesday for OKZ054>061-064. AR...None. && SHORT TERM...07
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 AM CDT TUE JUN 14 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 AM CDT TUE JUN 14 2016
...DANGEROUS HEAT AND HUMIDITY FOR MUCH OF THIS WEEK...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...EARLY AFTERNOON.
DISCUSSION...
THUNDERSTORMS ONGOING EARLY THIS MORNING ACROSS PARTS OF SOUTH
CENTRAL OKLAHOMA MAY MOVE INTO PORTIONS OF FAR SOUTHEAST OKLAHOMA
THROUGH MID MORNING. SEVERE WEATHER IS NOT LIKELY.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR ACROSS
PARTS OF NORTHEAST OKLAHOMA AND INTO PARTS OF NORTHWEST ARKANSAS
LATE THIS AFTERNOON AND INTO THE EVENING. A LIMITED RISK OF
DAMAGING WINDS WILL EXIST WITH THE STRONGER STORMS.
ALSO...TRIPLE DIGIT HEAT INDEX VALUES WILL BE LIKELY THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. A FEW LOCATIONS MAY SEE VALUES NEAR 105 DURING THE
HOTTEST PART OF THE DAY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY AND THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...
DANGEROUS HEAT POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE DANGEROUS HEAT AND HUMIDITY WILL INTENSIFY DURING THE MIDDLE
TO LATTER PART OF THIS WEEK...WITH WIDESPREAD HEAT INDEX VALUES
BETWEEN 105 AND 110 EXPECTED WEDNESDAY THROUGH FRIDAY. A HEAT
ADVISORY HAS BEEN POSTED FOR PARTS OF NORTHEAST OKLAHOMA ALONG AND
TO THE NORTH OF INTERSTATE 44 FOR WEDNESDAY AFTERNOON...AND
ADDITIONAL ADVISORIES OR WARNINGS APPEAR LIKELY THROUGH THE
REMAINDER OF THE WORK WEEK.
A FEW THUNDERSTORMS MAY OCCUR FRIDAY AND INTO SATURDAY AS A WEAK
FRONT APPROACHES FROM THE NORTH.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
HEAT STRESS IMPACTS SHOULD BE EXPECTED FROM MID TO LATE WEEK
AS THIS IS THE FIRST EXTENDED EXCESSIVE HEAT PERIOD OF THE
SEASON.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Sebastian | 2016-06-14 | 32 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653322.